Alert archive / Washington / High Surf Advisories in 2012

High Surf Advisory 8, NWS Seattle, WA

March 12, 2012

NWS Seattle, WA issued this high surf advisory at Mar 12, 2012, 5:46 AM PDT. It took effect at Mar 12, 2012, 1:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2012, 5:46 AM PDT (12:46 UTC)
In effect from
Mar 12, 2012, 1:00 PM PDT
Expired
Mar 12, 2012, 11:00 PM PDT
In force
10 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WHUS46 KSEW 121246
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
546 AM PDT MON MAR 12 2012

...A STRONG STORM SYSTEM WITH A 970 MB SURFACE LOW WILL TRACK
JUST OUTSIDE OF THE WASHINGTON COASTAL WATERS THIS MORNING
BRINGING HIGH SEAS AND STRONG WIND TO THE NORTH AND CENTRAL
WASHINGTON COAST...

WAZ516-122045-
/O.UPG.KSEW.SU.Y.0007.000000T0000Z-120313T0600Z/
/O.NEW.KSEW.SU.W.0004.120312T1246Z-120312T2000Z/
/O.NEW.KSEW.SU.Y.0008.120312T2000Z-120313T0600Z/
/O.CON.KSEW.CF.A.0004.000000T0000Z-120313T0600Z/
NORTH COAST-
546 AM PDT MON MAR 12 2012

...HIGH SURF WARNING IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING...
...COASTAL FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON. A
HIGH SURF ADVISORY IS IN EFFECT FROM 1 PM PDT THROUGH 11 PM PDT
THIS EVENING. 

* COMBINED SEAS...25 TO 28 FEET THIS MORNING AS A STRONG FRONT
  ACCOMPANIED BY STORM FORCE WINDS MOVES THROUGH THE COASTAL
  WATERS...SUBSIDING TO 20 TO 25 FEET THIS AFTERNOON AND EVENING.

* TIME OF HIGH TIDE...WAS 336 AM PDT THIS MORNING. 
                   ...NEXT IS 438 PM PDT THIS AFTERNOON.

* PREDICTED TIDE...9.7 FEET. 
                ...7.4 FEET. 


* EXPECTED TIDAL ANOMALY...1.4 FEET FOR AN 11.1 FOOT TIDE EXPECTED.
  ...LITTLE ANOMALY EXPECTED FOR THE AFTERNOON HIGH TIDE.

* IMPACTS...DANGEROUSLY HIGH SURF WILL BATTER THE COASTAL
  BEACHES...THROWING LARGE LOGS ABOUT IN THE SURF...PRODUCING RIP
  CURRENTS...AND CAUSING EROSION. BEACHES ARE DANGEROUS TO
  OBSERVERS DURING HIGH SURF EVENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF.

A COASTAL FLOOD WATCH MEANS FLOODING OR BEACH EROSION WILL OCCUR
IF WEATHER CONDITIONS DEVELOP AS PREDICTED. RESIDENTS AND LOCAL
OFFICIALS SHOULD MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE APPROPRIATE ACTION IF A WARNING IS ISSUED.

&&

$$

WAZ517-122045-
/O.UPG.KSEW.SU.Y.0007.000000T0000Z-120313T0600Z/
/O.NEW.KSEW.SU.W.0004.120312T1246Z-120312T2000Z/
/O.NEW.KSEW.SU.Y.0008.120312T2000Z-120313T0600Z/
CENTRAL COAST-
546 AM PDT MON MAR 12 2012

...HIGH SURF WARNING IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON. A
HIGH SURF ADVISORY IS IN EFFECT FROM 1 PM PDT THROUGH 11 PM PDT
THIS EVENING. 

* COMBINED SEAS...25 TO 28 FEET THIS MORNING AS A STRONG FRONT
  ACCOMPANIED BY STORM FORCE WINDS MOVES THROUGH THE COASTAL
  WATERS...SUBSIDING TO 20 TO 25 FEET THIS AFTERNOON AND EVENING.

* IMPACTS...DANGEROUSLY HIGH SURF WILL BATTER THE COASTAL
  BEACHES...THROWING LARGE LOGS ABOUT IN THE SURF...PRODUCING RIP
  CURRENTS...AND CAUSING EROSION. BEACHES ARE DANGEROUS TO
  OBSERVERS DURING HIGH SURF EVENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
515 
WHUS46 KSEW 122034
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
134 PM PDT MON MAR 12 2012


WAZ516-130600-
/O.CAN.KSEW.CF.A.0004.000000T0000Z-120313T0600Z/
/O.CON.KSEW.SU.Y.0008.000000T0000Z-120313T0600Z/
NORTH COAST-
134 PM PDT MON MAR 12 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...COASTAL FLOOD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE COASTAL
FLOOD WATCH. 

* COMBINED SEAS...WEST SWELL 20 TO 23 FEET WILL CONTINUE THROUGH
  THIS EVENING...THEN SUBSIDE TO 14 TO 19 FEET BY TUESDAY MORNING.

* IMPACTS...DANGEROUSLY HIGH SURF WILL BATTER THE COASTAL 
  BEACHES...THROWING LARGE LOGS ABOUT IN THE SURF...PRODUCING 
  RIP CURRENTS...AND CAUSING EROSION. BEACHES ARE DANGEROUS TO 
  OBSERVERS DURING HIGH SURF EVENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

WAZ517-130600-
/O.CON.KSEW.SU.Y.0008.000000T0000Z-120313T0600Z/
CENTRAL COAST-
134 PM PDT MON MAR 12 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* COMBINED SEAS...WEST SWELL 20 TO 23 FEET WILL CONTINUE THROUGH
  THIS EVENING...THEN SUBSIDE TO 14 TO 19 FEET BY TUESDAY MORNING.

* IMPACTS...DANGEROUSLY HIGH SURF WILL BATTER THE COASTAL 
  BEACHES...THROWING LARGE LOGS ABOUT IN THE SURF...PRODUCING 
  RIP CURRENTS...AND CAUSING EROSION. BEACHES ARE DANGEROUS TO 
  OBSERVERS DURING HIGH SURF EVENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Mar 12, 3:00 AM PDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 12, 3:00 AM PDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PDT MON MAR 12 2012

.SYNOPSIS...A VIGOROUS FRONT WILL MOVE THROUGH WESTERN WASHINGTON
TODAY...BRINGING STRONG WINDS ESPECIALLY TO THE COAST AND NORTHWEST
INTERIOR. IT WILL ALSO BRING RAIN AND HEAVY MOUNTAIN SNOW. COOL
SHOWERY WEATHER WILL ACCOMPANY AN UPPER TROUGH TUESDAY. ADDITIONAL
FRONTS WILL BRING WET WINDY WEATHER WEDNESDAY AND THURSDAY. COOL AND
SHOWERY WEATHER...AND SOME SUN BREAKS...ARE LIKELY THIS WEEKEND.

&&

.SHORT TERM...A VIGOROUS FRONTAL SYSTEM IS DEVELOPING OFFSHORE EARLY
THIS MORNING...INITIATED ON SUNDAY BY A STRONG JET MOVING THROUGH
THE BASE OF THE DEEP UPPER TROUGH CENTERED ALONG 140W. THE 00Z MON
EUROPEAN MODEL SOLUTION...WHICH IS SLIGHTLY SLOWER AND DEEPER WITH
THE SURFACE LOW...LOOKS BEST AT THIS TIME...BUT REALLY THE MODELS
HAVE DONE NICELY WITH THIS SYSTEM ALL ALONG.

THE LOW CENTER WAS VERY CLOSE TO BUOY05 -- LOCATED AT 46N/131W -- AT
2 AM...WHERE THE PRESSURE FELL 24 MB IN 8 HOURS. THE CENTRAL
PRESSURE AROUND 973 MB. MEANWHILE IT WAS RAINING ALONG THE
WASHINGTON COAST AT 2 AM...EXCEPT AROUND QUILLAYUTE WHERE RAIN
TURNED TO SNOW WITH A TEMPERATURE OF 34 DEGREES. SKIES ARE GENERALLY
CLOUDY INLAND. TEMPERATURES WERE MAINLY IN THE UPPER 30S TO MID 40S
WITH LOCALLY WINDY CONDITIONS...MAINLY IN THE NORTHWEST INTERIOR...
AND SOLID GALES OVER THE COASTAL WATERS.

THE LOW WILL BOTTOM OUT AROUND 964 MB THIS MORNING AS IT TRACKS
NORTH-NORTHEAST CROSSING THE NORTH TIP OF VANCOUVER ISLAND LATE THIS
MORNING...THEN WEAKENING AS IT MOVES NORTH ALONG COASTAL BRITISH
COLUMBIA THIS AFTERNOON. THE STRONG SURFACE FRONT WILL MAKE LANDFALL
THIS MORNING...CROSS THE PUGET SOUND REGION MIDDAY...AND THEN
CROSSING THE CASCADES THIS EVENING. THE STRONGEST WINDS SHOULD OCCUR
AROUND THE TIME OF FRONTAL PASSAGE...AND IT LOOKS LIKE THERE IS A
GOOD CHANCE OF MEETING HIGH WIND WARNING CRITERIA -- SUSTAINED 40
MPH OR GUSTS 60 MPH -- ALONG THE COAST AND IN THE NORTHWEST
INTERIOR. WARNINGS ARE ALREADY IN EFFECT FOR THOSE ZONES...AND A
WIND ADVISORY LOOKS GOOD FOR MANY OF THE OTHER ZONES.

THE FRONT WILL MOVE INTO EASTERN WASHINGTON TONIGHT. SURFACE HIGH
PRESSURE BUILDING INTO WESTERN WASHINGTON BEHIND THE FRONT WILL
MAINTAIN AREAS OF WINDY CONDITIONS...BUT THE WINDS WILL EASE.

PRECIPITATION WILL SPREAD INLAND DURING THE NEXT FEW HOURS...WITH
FAIRLY SUBSTANTIAL PRECIPITATION RATES ESPECIALLY AT THE COAST AND
OVER THE OLYMPIC PENINSULA. PRECIPITATION WILL CHANGE TO SHOWERS
TONIGHT AS THE FRONT MOVES INTO EASTERN WASHINGTON...ALTHOUGH
ONSHORE FLOW IN THE WAKE OF THE FRONT WILL MAINTAIN STEADY
PRECIPITATION OVER THE CASCADES. STORM TOTALS WILL BE MAINLY 0.50
TO 1.50 INCHES OVER THE LOWLANDS. SNOWFALL IN THE MOUNTAINS WILL BE
IN THE 1 TO 2 FOOT RANGE WITH THE SNOW LEVEL MAINLY BETWEEN 1500 AND
2500 FT. A WINTER STORM WARNING IS ALREADY IN EFFECT FOR THE
OLYMPICS AND CASCADES.

A SHORTWAVE UPPER TROUGH WILL MOVE ACROSS THE REGION TUESDAY. IT
WILL BE A COOL SHOWERY AND LOCALLY BREEZY DAY. SHOWERS WILL FALL AS
SNOW OVER SOME OF THE HIGHER TERRAIN OF THE WESTERN WASHINGTON
LOWLANDS...ESPECIALLY IN THE MORNING WHEN THE SNOW LEVEL IS AROUND
500 FT. LOCAL ACCUMULATIONS OF 1 OR 2 INCHES ARE POSSIBLE OVER
HIGHER TERRAIN...BUT PROBABLY NOT ON ROADWAYS.

ON TUESDAY NIGHT THE UPPER TROUGH WILL BE MOVING OFF TO THE EAST...
WHILE THE NEXT FRONTAL SYSTEM APPROACHES FROM THE WEST. IT WILL BE A
RELATIVE LULL IN THE ACTION...WITH SHOWERS TAPERING OFF AS A COOL
AIR MASS REMAINS OVER THE AREA.

THE NEXT PACIFIC FRONTAL SYSTEM WILL MOVE INTO THE AREA WEDNESDAY.
IT WILL BRING MORE RAIN AND LOCAL SNOW OVER HIGHER TERRAIN FOR THE
LOWLANDS...ANOTHER ROUND OF SUBSTANTIAL SNOW TO THE MOUNTAINS...AND
WINDY CONDITIONS -- BUT PROBABLY NOT HIGH WIND -- TO THE COAST AND
NORTHWEST INTERIOR. THE SNOW LEVEL WILL BE 1000 FT OR LOWER AS THIS
SYSTEM ARRIVES BUT RISE TO AROUND 3000 FT AS IT MOVES THROUGH.
MCDONNAL

.LONG TERM...ANOTHER FRONTAL SYSTEM...FOLLOWING RIGHT ON THE HEELS
OF THE ONE PREVIOUS...WILL MOVE THROUGH WESTERN WASHINGTON THURSDAY.
THE SNOW LEVEL WILL CLIMB A BIT MORE...PROBABLY TO AROUND 4500 FT.
THEN AN UPPER TROUGH WILL BEGIN MOVING INTO THE REGION ON FRIDAY.
THE MODELS DISAGREE WHETHER THERE WILL BE AN ORGANIZED SHORTWAVE
MOVING IN THAT DAY OR NOT. THE UPPER TROUGH WILL BE OVER THE PACIFIC
NORTHWEST SATURDAY AND SUNDAY...FOR A COOL AND QUIETER PERIOD WITH
MIXED SHOWERS AND SUN BREAKS.   MCDONNAL

&&

.HYDROLOGY...IT IS CONCEIVABLE THAT THE SKOKOMISH RIVER WILL
EXPERIENCE SOME FLOODING AROUND THURSDAY. OTHERWISE FLOODING IS NOT
EXPECTED DURING THE NEXT 7 DAYS.   MCDONNAL

&&

.AVIATION...STRONG SLY FLOW ALOFT DEVELOPS AHEAD OF ANOTHER TROUGH
AND RAPIDLY DEVELOPING SURFACE LOW. MODELS DEEPEN THE LOW DOWN TO
ABOUT 970 MB JUST INSIDE 130 W...WHICH TRACKS INTO N VANCOUVER
ISLAND EARLY THIS AFTERNOON. THE INITIAL BACKING OF LOW LEVEL WIND
FLOW COULD CREATE SOME LLWS...ESPECIALLY AT THE KSEA/KBFI TERMINALS
THIS MORNING. THE FRONT PASSES THROUGH THE COAST BY 16Z AND THROUGH
THE INTERIOR AROUND 19Z. RAIN TURNS TO SHOWERS THEN WITH CIGS
PROBABLY IN THE MVFR RANGE.

KSEA...WENT WITH THE LLWS FOR THIS MORNING...SHOULD END AROUND OR
BEFORE 19Z WHEN THE FRONT MOVES THROUGH. CIGS GENERALLY ABOVE 3K FT.
RAIN MOVES IN THIS MORNING BUT CIGS WILL LIKELY LOWER TO AROUND 3K
FT BY MIDMORNING WITH LOW LEVEL SE/ELY FLOW DRYING THE LOWEST LEVELS
SOMEWHAT.

&&

.MARINE...A DEEP LOW WILL STRENGTHEN TO ABOUT 970 MB AS IT MOVES
TOWARD NORTHERN VANCOUVER ISLAND AROUND 18Z. EXPECT THIS SYSTEM TO
BRING STORM FORCE WINDS OVER THE COASTAL WATERS AND W ENTRANCE TO
THE STRAIT OF JUAN DE FUCA...AND GALE FORCE WINDS ELSEWHERE.

SEAS WILL BECOME CHAOTIC ON THE COASTAL WATERS MONDAY...RESULTING IN
HAZARDOUS CONDITIONS FOR VESSELS AT SEA. COMBINED SEAS OF 20-25 FEET
WILL REACH THE COAST ON MONDAY. A HIGH SURF ADVISORY IS IN EFFECT
AND ALSO A COASTAL FLOOD WATCH FOR THE LA PUSH AREA ONLY ON THE N
COAST.

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING FOR NORTH COAST...CENTRAL COAST...ADMIRALTY
      INLET AREA...SAN JUAN COUNTY...WESTERN WHATCOM COUNTY.

     WINTER STORM WARNING CASCADES AND OLYMPICS.

     WIND ADVISORY FOR EAST PUGET SOUND LOWLANDS...SOUTHWEST
      INTERIOR...WESTERN SKAGIT COUNTY...EVERETT AND VICINITY...
      TACOMA AREA...WESTERN STRAIT OF JUAN DE FUCA.

     COASTAL FLOOD WATCH FOR LA PUSH AREA ON THE NORTH COAST.

     HIGH SURF ADVISORY NORTH AND CENTRAL COAST.

PZ...SMALL CRAFT ADVISORY FOR SEVERE/ROUGH BAR UNTIL 6 PM PDT
     MONDAY FOR THE GRAYS HARBOR BAR.

     GALE WARNING IN EFFECT THROUGH THIS EVENING FOR THE E ENTRANCE
     TO THE STRAIT OF JUAN DE FUCA...NORTHERN INLAND WATERS...AND
     ADMIRALTY INLET.

     STORM WARNING TODAY FOR THE COASTAL WATERS AND WEST ENTRANCE
     TO THE STRAIT OF JUAN DE FUCA.

     GALE WARNING TODAY FOR PUGET SOUND/HOOD CANAL.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 5:46 AM PDTHigh Surf WarningSEW7 hr
Mar 12, 8:46 AM PDTGale WarningSEW6 hr
Mar 12, 8:46 AM PDTSmall Craft AdvisorySEW4 days
Mar 12, 12:54 PM PDTWind AdvisorySEWSan Juan6 hr
Mar 12, 1:55 PM PDTWinter Weather AdvisorySEW15 hr

Nearby

High Surf Advisories in Washington, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.